Impact of type 1 diabetes mellitus and sitagliptin treatment on the neuropeptide Y system of rat retina
Research output: Contribution to journal › Journal article › Research › peer-review
Elisa J. Campos, João Martins, Dan Brudzewsky, Sandra Correia, Ana R. Santiago, David P.D. Woldbye, António F. Ambrósio
Background: Neuropeptide Y (NPY) is a neuromodulator that is expressed in the retina. Increasing evidence suggests that NPY has pronounced anti-inflammatory effects, which might depend on the inhibition of dipeptidyl-peptidase-IV (DPP-IV). The aim of this study was to investigate the impact of type 1 diabetes mellitus (DM) and sitagliptin, a DPP-IV inhibitor, on the NPY system in the retina using an animal model.
Methods: Type 1 DM was induced in male Wistar rats by an intraperitoneal injection of streptozotocin. Starting 2weeks after DM onset, animals were treated orally with sitagliptin (5mg/kg.day) for 2weeks. The expression of NPY and NPY receptors (Y1, Y2 and Y5 receptors) was measured by quantitative polymerase chain reaction, Western blot and/or enzyme-linked immunosorbent assay. The immunoreactivity of NPY and NPY receptors was evaluated by immunohistochemistry, and the [35S]GTPγS binding assay was used to assess the functional binding of NPY receptors.
Results: DM decreased the mRNA levels of NPY in the retina, as well as the protein levels of NPY and Y5 receptor. No changes were detected in the localization of NPY and NPY receptors in the retina and in the functional binding of NPY to all receptors. Sitagliptin alone reduced retinal NPY mRNA levels. The effects of DM on the NPY system were not affected by sitagliptin.
Conclusion: DM modestly affects the NPY system in the retina and these effects are not prevented by sitagliptin treatment. These observations suggest that DPP-IV enzyme is not underlying the NPY changes detected in the retina induced by type 1 DM.
|Journal||Clinical and Experimental Ophthalmology|
|Number of pages||13|
|Publication status||Published - 2018|
- Diabetes, Neuropeptide Y system, Retina, Sitagliptin